advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From St. Paul, Minnesota, USA:

I'm a 21 year old who has type 1 diabetes, and I've had a mysterious allergy for five months now. I have hives all over my body every day, and without medication each day, my lips and eyes swell, and my throat closes up to varying degrees. I've also recently started fainting and feeling dizzy probably because of low blood pressure. I've tested negative to all allergy skin tests. I think I may be allergic to insulin or a preservative (based on my drug allergy-type symptoms, times of day that they're the worst -- after large doses of insulin -- and lack of other medications). Neither my endocrinologist nor my allergy specialist know how to do an anti-insulin antibody test (nor have they heard of it, but according to the Internet, it measures allergy to insulin). Is there a person anywhere that knows how to do this test? I suffer every day and need to know what is causing this allergy. I have switched to a different brand and types of insulin, so maybe that'll work, but after two days it hasn't. Help!

Answer:

In the few situations in which an allergy to insulin has been discussed and considered, the usual problem is with redness and swelling at the injection sites. This serves as the basis for skin testing using insulin in various concentrations. Your allergist may be able to get some of the preservative from the insulin manufacturer so that it can be used in a modified form of a skin test. An allergy to the insulin molecule itself is uncommon because it a native protein, one the body should have around during the formation of tolerance.

The measurement of antibodies to insulin has been used to measure the body's response to chronic insulin therapy where exposure to animal insulin is more immunogenic (able to induce an immune response). These antibodies can be measured but may not be an indicator of an allergic reaction, as most patients develop these over the course of their life with insulin therapy. Without more information, I cannot add additional comments.

JTL

DTQ-20010523194227
Original posting 5 Jun 2001
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.